Hail, Nemaha
- When
- July 16, 8:09 AM CST to 8:10 AM CST
- Where
- Nemaha County, 0.69 mi N of Corning
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.660, -96.030
Quarter sized hail reported.
A few rounds of storms produced hail with one report of up to quarter size in Nemaha County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A few rounds of storms produced hail with one report of up to quarter size in Nemaha County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 16, 5:43 AM CST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 643 AM CDT Sun Jul 16 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 325 AM CDT Sun Jul 16 2023 Key Messages: - Storm chances return later this morning through early evening across all of northeast Kansas. A few storms may be severe with large hail and damaging wind gusts the primary hazards. - Active northwest flow pattern persists, lending to overnight thunderstorms possible Monday, Wednesday, and Thursday evenings. - Heat indices around 100 to 105 degrees anticipated Tuesday and Wednesday afternoons before cooler conditions return by late week. Incoming embedded vorticity maxima within the northwest flow aloft is evident by clusters of showers and thunderstorms across NE this morning. Persistent 700 mb frontogenesis assisting the elevated convection should allow this activity to expand and track southeast into northeast and east central portions of the CWA after sunrise. Instability at that time is around 1000-1500 J/KG while effective bulk shear averages around 30-40 kts so cannot rule out a few stronger updrafts producing gusty winds up to 60 mph and/or small hail. Cooler airmass in its wake may be welcome relief from the heat as highs only rebound into the mid 80s, up to near 90 over most of far northeast Kansas. Readings south of I-70 peak in the lower 90s. Uncertainty remains high on location as well as redevelopment along the residual outflow boundary by mid afternoon near or just north of I-70 corridor. The Nam Nest and HREF are among the faster solutions with storms near the NE border aft 17Z while the HRRR and RAP are slower with redevelopment occurring in the late afternoon over a similar area. Regardless, additional storms that are present by late afternoon will have more instability to work with, especially towards central KS where large hail and damaging wind gusts may be of concern. Activity quickly exits south of the area before midnight as temps settle into the middle 60s. Light winds and clearing skies set conditions up for patchy dense fog, especially in low lying areas. Will need to monitor how quickly clouds clear to determine the coverage of fog development. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 634 AM CDT Sun Jul 16 2023 Currently tracking cluster of TSRA progged to arrive near terminals around 13Z, if it holds together. Forecast soundings show a general weakening of storms anticipated. Light southerly winds veer to the north and east at KTOP/KFOE while KMHK maintains southwesterly winds aoa through the afternoon. Confidence in where the boundary lies with additional TSRA development remains uncertain aft 22Z. Coverage appears widely scattered so opted to not add mention at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...22 AVIATION...22
Hazardous Weather Outlook National Weather Service Topeka KS 330 AM CDT Sun Jul 16 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-170830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 330 AM CDT Sun Jul 16 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms are expected across portions of northeast and east central Kansas by mid to late morning. A few storms may be strong with wind gusts up to 60 mph and small hail. Additional storms may develop and track southward this afternoon through early evening. These storms are capable of being severe with large hail and damaging wind gusts expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat indices around 105 degrees are possible Tuesday and Wednesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
716 AM CDT Sun Jul 16 2023
KSZ009>011-161245-
Washington-Nemaha-Marshall-
716 AM CDT Sun Jul 16 2023
...Strong thunderstorms will impact portions of Nemaha, northeastern
Washington and Marshall Counties through 745 AM CDT...
At 715 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Summerfield to 4 miles
northeast of Waterville. Movement was southeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marysville, Seneca, Frankfort, Hanover, Centralia, Axtell, Beattie,
Bern, Corning, Summerfield, Vermillion, Oneida, Oketo, Baileyville,
Lillis and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3997 9579 3971 9593 3957 9616 3957 9647
3982 9680 4000 9697 4000 9579
TIME...MOT...LOC 1215Z 298DEG 40KT 4007 9633 3974 9671
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ReeseSpecial Weather Statement
National Weather Service Topeka KS
743 AM CDT Sun Jul 16 2023
KSZ010>012-023-024-161315-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
743 AM CDT Sun Jul 16 2023
...Strong thunderstorms will impact portions of northeastern
Pottawatomie, Nemaha, northern Jackson, southwestern Brown and
Marshall Counties through 815 AM CDT...
At 743 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Seneca to 4 miles southeast of Vermillion
to 6 miles southwest of Frankfort. Movement was southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holton, Marysville, Seneca, Frankfort, Onaga, Centralia, Axtell,
Wetmore, Beattie, Circleville, Corning, Netawaka, Soldier,
Havensville, Goff, Vermillion, Wheaton, Powhattan, Oneida and
Baileyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3994 9610 3975 9554 3945 9572 3937 9622
3985 9681 3994 9681 3997 9642
TIME...MOT...LOC 1243Z 302DEG 35KT 3985 9608 3969 9620 3965 9651
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CPSpecial Weather Statement
National Weather Service Topeka KS
814 AM CDT Sun Jul 16 2023
KSZ010>012-023-024-026-039-161345-
Shawnee-Pottawatomie-Jefferson-Brown-Jackson-Nemaha-Marshall-
814 AM CDT Sun Jul 16 2023
...Strong thunderstorms will impact portions of northwestern
Jefferson, northwestern Shawnee, northeastern Pottawatomie, southern
Nemaha, Jackson, southern Brown and southeastern Marshall Counties
through 845 AM CDT...
At 813 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Kickapoo Reservation to 4 miles
south of Circleville to 7 miles south of Onaga. Movement was east at
40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holton, Marysville, Horton, Valley Falls, Frankfort, Onaga, Hoyt,
Centralia, Wetmore, Mayetta, Everest, Emmett, Whiting, Denison,
Circleville, Delia, Corning, Netawaka, Soldier and Havensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3978 9622 3980 9582 3969 9534 3965 9534
3965 9556 3942 9557 3942 9535 3930 9537
3914 9591 3973 9666 3986 9662
TIME...MOT...LOC 1313Z 291DEG 34KT 3971 9576 3945 9587 3938 9620
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CPSpecial Weather Statement
National Weather Service Topeka KS
844 AM CDT Sun Jul 16 2023
KSZ010-011-161415-
Nemaha-Marshall-
844 AM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of northern Nemaha and
northeastern Marshall Counties through 915 AM CDT...
At 844 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Axtell, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seneca, Centralia, Axtell, Bern, Summerfield, Oneida and Baileyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3986 9579 3982 9579 3972 9616 4000 9640
4000 9600
TIME...MOT...LOC 1344Z 319DEG 29KT 3994 9620
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JonesSpecial Weather Statement
National Weather Service Topeka KS
900 AM CDT Sun Jul 16 2023
KSZ011-024-161430-
Jackson-Nemaha-
900 AM CDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of southern Nemaha and
northwestern Jackson Counties through 930 AM CDT...
At 900 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Corning, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wetmore, Corning, Soldier and Goff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3969 9579 3965 9579 3950 9590 3955 9604
3957 9604 3957 9608 3961 9619 3972 9616
TIME...MOT...LOC 1400Z 286DEG 29KT 3966 9611
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JonesThe Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 14:11 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124676.